Hail, Keith
- When
- June 14, 12:54 PM MST
- Where
- Keith County, Ogallala
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.130, -101.720
Thunderstorms developed along a stalled out frontal boundary, which was situated across the middle of Nebraska. As these storms tracked to the southeast, they became severe over southwestern Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed along a stalled out frontal boundary, which was situated across the middle of Nebraska. As these storms tracked to the southeast, they became severe over southwestern Nebraska. Thunderstorm wind gusts up to 60 MPH were reported along with flash flooding between Lisco and Oshkosh.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 14, 10:32 AM MST, 2 hours 22 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service North Platte NE 1232 PM CDT Fri Jun 14 2024 .KEY MESSAGES... - Strong to severe thunderstorms are possible across much of western and central Nebraska this evening into tonight, with damaging winds as the main hazard. Large hail and locally heavy rainfall may also accompany the strongest storms. - The active weather pattern persists into next week, with near daily rounds of thunderstorms. Strong to severe thunderstorms are possible again Sunday across northern Nebraska. - Temperatures warm into the weekend before a cold front brings cooler temperatures for the middle of next week, though confidence remains lowered for now. && .SHORT TERM /THROUGH TONIGHT/... Issued at 406 AM CDT Fri Jun 14 2024 Currently, scattered showers and thunderstorms are moving eastward across northeast Colorado and the Panhandle, in association with an increasing east-southeasterly low level jet. Aloft, an upper low is progressing east across Arizona, with broad upper ridging centered across the southern Plains. Temperatures ranged from the upper 50s to low 60s across the area, with light and variable winds. For today, will be watching the progression of a cold front, currently positioned across central into western Kansas, as it slowly lifts northward this afternoon as a warm front. This is in response to increasing surface cyclogenesis across Wyoming. At the same time aloft, the aforementioned upper low will begin to eject eastward across the Rockies, with increasing southwest flow across the Plains. Ongoing showers and thunderstorms will persist at least through this morning, with broad southeasterly warm advection continuing at H85. In fact, cannot rule out scattered showers and storms lingering this afternoon, though these should pose little to no severe risk. Exactly how long precipitation lingers will also play a role in the severe weather threat later this evening. The bulk of this morning and afternoon's activity will largely be north of the aforementioned lifting warm front, though could slow its progression. Additionally, destabilization remains somewhat uncertain, with any leftover cloud cover playing a role today. That said, still expect increasing instability this evening across much of western and southwest Nebraska, as the surface warm front lifts into the area and increases surface dewpoints into the lower 60s. Temperatures remain somewhat low confidence today with the aforementioned cloud cover concerns, though look to climb at least into the low to middle 80s. This should promote MLCAPE values climbing to ~1000-1500J/kg, with higher amounts across far southwest Nebraska and northeast Colorado. Lapse rates do steepen aloft somewhat with the approach of the upper low, though forecast soundings do point to the lack of a robust elevated mixed layer and increased mid-level moisture. In fact, PWAT values look to approach the 99th percentile climo across southwest Nebraska by late this evening. The approach of the upper low and increasing surface convergence should lead to widespread thunderstorm development across eastern Colorado late this afternoon. Deep layer shear remains largely supportive of multicellular convection, and this looks to be the predominant storm mode. Agree with the previous shift that brief transient supercell structures could evolve at times, though this remains somewhat uncertain. High-res guidance continues to come into better agreement with rapid upscale growth as convection pushes northeast into southwest and western Nebraska later this evening. This should lead to the formation of a cold pool and an increasing threat for damaging winds, especially for areas south of HWY 2. Guidance hints at least a local threat for significant damaging winds (75+ mph), and convective trends will need to be monitored closely this evening. This is supported by inverted-v thermodynamic profiles and ample DCAPE (1000+ J/kg) indicated in forecast soundings. Some hail threat may exist as updrafts remain more discrete, though this largely looks to occur across northeast Colorado. Heavy rainfall will also be a threat where the convective complex tracks given the anomalous background environment, and localized flash flooding cannot be ruled out across southwest into portions of central Nebraska. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Issued at 406 AM CDT Fri Jun 14 2024 The active weather regime persists into this weekend, as southwest flow continues aloft. The aforementioned upper low for Friday's thunderstorms will eject into the Plains Saturday afternoon, with an associated surface low ejecting across the Dakotas. The poor timing of this wave should keep the bulk of thunderstorm chances across eastern Nebraska, though some risk will exist for weaker high terrain convection to survive into the Panhandle into Saturday evening. By Sunday morning, a surface cold front will push through the area from north to south, as a surface low moves into Minnesota. It appears this front will stall across southern Nebraska during the early afternoon, then lift northward as a warm front, then be in the vicinity of the I-80 corridor during the evening. This boundary will have to be monitored very closely, as dewpoints in the upper 60s to potentially the low 70s pool near the frontal boundary. Very robust instability and concerning shear profiles exist near this warm front, and should any storms look to quickly become supercellular should they initiate along the boundary. Lingering CIN could inhibit development, though this remains low confidence. A subtle shortwave looks to progress northeastward in the mean flow aloft, and this combined with the increased surface convergence along the front could be enough to get a robust supercell or two across southwest Nebraska. A low confidence, but potentially high impact scenario exists, and this will be monitored very closely. More widespread thunderstorm development is expected north of the surface warm front across northern Nebraska, in the easterly upslope flow regime. Some instances of large hail will be possible with the more robust updrafts. The southwest flow aloft looks to persist across much of the Plains into next week, with near daily threats for thunderstorms persisting across western and north central Nebraska. Frontal passages should lead to temperature fluctuations, though timing of these boundaries lend to a low confidence forecast. The threat for additional severe weather chances remains low confidence as well, though at least some threat looks to persist given the background synoptic regime. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1220 PM CDT Fri Jun 14 2024 Scattered rain showers and embedded thunderstorms continue across portions of the area. Outside of any showers/thunderstorms, breezy southeast winds gusting to 25 miles per hour continue through this evening before subsiding some. VFR conditions are expected to persist as this activity moves through, however, the potential for thunderstorms increases markedly this evening through the overnight period, likely impacting both LBF and VTN. A large-scale line or complex of storms is anticipated to track across much of the area with general timing between 00Z and 08Z. This activity will pose a threat of strong, erratic wind gusts, heavy rainfall, and possibly large hail. These storms may bring brief periods of lowered ceiling/visibility and wind gusts in the 30 to 50kt range. Behind the exiting convection, MVFR/IFR ceilings are expected across north central Nebraska, remaining to the east of both terminal sites. Amendments or inclusions are possible with subsequent TAFs on timing and specific impacts to terminal sites. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Brown LONG TERM...Brown AVIATION...Viken
Hazardous Weather Outlook National Weather Service North Platte NE 1024 AM CDT Fri Jun 14 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-151530- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1024 AM CDT Fri Jun 14 2024 /924 AM MDT Fri Jun 14 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...This afternoon and tonight. Thunderstorms are likely across western and north central Nebraska this evening and tonight, some of which may become severe. The main area of concern for severe weather is generally along and south of Highway 2. The primary hazards are large hail, wind gusts to 75+ mph, isolated tornadoes and the potential for locally heavy rainfall which may cause flooding in some areas. Timing of the severe risk is from 7 PM to Midnight CT / 6 to 11 PM MT. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Daily thunderstorm chances exist Saturday through Thursday with the potential for severe weather across northern Nebraska Sunday night. Storm coverage is expected to remain isolated and the main hazard is large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service North Platte NE
1132 AM MDT Fri Jun 14 2024
NEZ056-057-141800-
Deuel NE-Keith NE-
1132 AM MDT Fri Jun 14 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN KEITH AND EASTERN
DEUEL COUNTIES THROUGH NOON MDT...
At 1132 AM MDT, Doppler radar was tracking a strong thunderstorm near
Julesburg, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Big Springs, Barton, and Goldeneye State Wildlife Management Area.
This includes Interstate 80 in Nebraska between mile markers 89 and
108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4121 10226 4117 10209 4102 10205 4100 10211
4100 10246 4101 10248
TIME...MOT...LOC 1732Z 227DEG 23KT 4105 10232
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RobergThe North Platte radar (KLNX), 132 km away, was scanning. The volume nearest the first event began at 19:51 UTC.
2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Public estimates 60 MPH wind gusts along with heavy rain.
Garden county Sheriff's office reports flooding in several places along highway 26 between Lisco and Oshkosh. Location estimated with MRMS data.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185421, 1185422, 1185424, 1185423.